Missouri, 2019

Flood in Missouri, February 11 to 12, 2019

February 11 to 12, 2019 · NWS MEG · 1 event in 1 county or zone

A slow moving storm system in the Lower Mississippi Valley produced heavy rain that caused flash flooding, extensive areal and river flooding of adjacent areas over portions of Bootheel of Missouri on February 11th and 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A slow moving storm system in the Lower Mississippi Valley produced heavy rain that caused flash flooding, extensive areal and river flooding of adjacent areas over portions of Bootheel of Missouri on February 11th and 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 11, 5:36 PM CST, 24 minutes earlier.

Area forecast discussion, Feb 11, 5:36 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
536 PM CST Mon Feb 11 2019

.UPDATE...

Updated to include 00z aviation discussion.

&&

.PREV DISCUSSION... /issued 332 PM CST Mon Feb 11 2019/

DISCUSSION...

Stalled front over the Mid-South is beginning to lift north as a
warm front in response to the potent mid-level trough approaching
the region. Over five inches of rain has fallen across parts of
this region and a flood watch continues tonight north of I-40.
Lots of back roads, ditches and fields are flooded across the
northern tier and areal flood warnings continue. Plan to add Cross
County to the flood watch given rainfall totals in that area.

The mid level trough will push into the region tonight as surface
low pressure tracks from Oklahoma across southern Missouri into
the Ohio Valley. As the warm front moves north this afternoon
expect the rain to diminish some in the short term as the lift
weakens across the Mid-South. That break will be short lived. As
the trough pushes east the flow will become strongly diffluent
aloft and lift across the area will blossom once again. A 70-80
kt mid level jet will approach the region from the southwest and
more showers will develop this evening within a pre-frontal
surface trough and push into the area. Expect some embedded
thunder in this activity as cold air aloft associated with the mid
level trough pushes in. Latest model data indicates the heaviest
QPF overnight should be south and east of where the heaviest rain
has fallen over the the last couple of days. Expect around
another inch across NE AR...around 2 inches along I-40 and around
an inch in Tupelo. The main flooding story will continue to be
north of I-40 where most of the rain has fallen so far however
some localized flooding is possible south of the Flood Watch area
in the areas of heavier convection overnight.

By sunrise the heaviest activity will have pushed east into
Alabama. Showers will linger...especially east of the MS River for
a good part of the day. Clearing will start to occur from the
west late in the day. Quiet weather and somewhat mild weather
Tuesday night through Wednesday night as Pacific high pressure
moves in. Lows in the 30s Tuesday night...highs in the 50s
Wednesday and Lows in the 40s Wednesday night.

Thursday into Friday night...A cold front will sink south...
stall and provide the focus for more rain during this period. 12z
models are a bit all over the place and the event does not look
significant in terms of heavy rain or flooding...at least for now.

Weekend...The cold front eventually moves through and cold high
pressure will bleed into the area with temps dropping below
normal. The weather looks dry right now but confidence is fairly
low in this fast moving flow aloft.

Early next week...Cold high pressure may be in place on Monday as
an overrunning pattern sets up which will lead to more
precipitation. There is some concern for winter weather across
northern sections Sunday night into Monday though it is really
early and guaranteed to change.

SJM

&&

.AVIATION...
00z TAF Cycle

Mostly MVFR conditions begin the period as moisture continues to
advect into the region ahead of an approaching front. This will
allow lower VSBY and CIGS to continue into the night. Winds will
become more southwesterly overnight, when rain could become
moderate to heavy at times with FROPA. Timed this roughly with
TEMPO, as IFR conditions will be possible. Conditions gradually
improve on Tuesday morning, with winds becoming more northwesterly
and gusty behind the front. All terminals will likely be clearing
by the end of the period.

ZDM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through late tonight for Clay-Craighead-Cross-Greene-
     Mississippi-Poinsett.

MO...Flood Watch through late tonight for Dunklin-Pemiscot.

MS...None.
TN...Flood Watch through late tonight for Benton TN-Carroll-Crockett-
     Dyer-Gibson-Henry-Lake-Lauderdale-Obion-Weakley.

&&
Hazardous weather outlook, Feb 11, 3:50 PM CST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
350 PM CST Mon Feb 11 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-130000-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
350 PM CST Mon Feb 11 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A flood watch is in effect for areas north of Interstate 40
through tonight. Heavy rainfall may cause flooding concerns for
area rivers and low-lying flood prone areas. Localized flooding
is possible south of Interstate 40 as a cold front moves through
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probablility of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Feb 11, 1:40 PM CST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
140 PM CST MON FEB 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     HEAVY RAIN       JONESBORO               35.82N  90.69W
02/11/2019  E4.50 INCH       CRAIGHEAD          AR   EMERGENCY MNGR

            A MANUFACTURING PLANT'S ROOF COLLAPSED DUE TO AN EXCESS
            OF RAIN.

&&
Local storm report, Feb 11, 1:56 PM CST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
156 PM CST MON FEB 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 PM     FLOOD            N WILSON                35.57N  90.04W
02/11/2019                   MISSISSIPPI        AR   BROADCAST MEDIA

            ROADS CLOSED DUE TO FLOODING: COUNTY ROAD 924

&&
Local storm report, Feb 11, 1:57 PM CST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
157 PM CST MON FEB 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 PM     FLOOD            E JOINER                35.51N  90.15W
02/11/2019                   MISSISSIPPI        AR   BROADCAST MEDIA

            ROADS CLOSED DUE TO FLOODING: SCR 391 EAST OF JOINER.

&&
Local storm report, Feb 11, 3:25 PM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
325 PM CST MON FEB 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLOOD            5 E JONESBORO           35.82N 90.60W
02/11/2019                   CRAIGHEAD          AR   BROADCAST MEDIA

            NESTLE ROAD NEAR I-555 CLOSED DUE TO HIGH WATER.

&&

JAB
Local storm report, Feb 11, 3:29 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
329 PM CST MON FEB 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     FLOOD            5 W JONESBORO           35.82N  90.78W
02/11/2019                   CRAIGHEAD          AR   PUBLIC

            BIG CREEK WEST OF TOWN OVER ITS BANKS AND CAUSING AREAL
            FLOODING.

&&

JAB
Local storm report, Feb 11, 3:31 PM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
331 PM CST MON FEB 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLOOD            5 E JONESBORO           35.82N  90.60W
02/11/2019                   CRAIGHEAD          AR   BROADCAST MEDIA

            NESTLE ROAD CLOSED NEAR I-555 DUE TO HIGH WATER.

&&

JAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Pemiscot

When
February 11, 6:00 PM CST to February 12, 6:00 PM CST
Where
Pemiscot County, 3.07 mi N of Braggadocio to 2.85 mi N of Braggadocio
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.224, -89.822

Route DD three miles west of Heloise is closed due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805623.